Levothyroxine experiences! Help!

Hi everyone.

I've recently been diagnosed with autoimmune thyroid disorder (mainly, I have to say, thanks to this forum.. without you lot advising me to take private blood tests I'd never have got the thyroglobulin antibody test that finally told the endocrinologist there was something going on despite euthyroid labs)

So the story is:

I went to the docs with abdominal pain and bloating. They suspected gynae issues but ran blood tests too.

Thyroid levels came back firmly in the Hyper range so I was referred to the endocrinologist.

All subsequent bloods came back euthyroid, but gradually TSH was getting higher and FT4 was getting lower.

During this time, my pain and bloating subsided. I had a breif (2 week) period of feeling ok and then got muscle weakness, breathlessness, brain fog, puffy ankles etc.. all the classic Hypo symptoms.

Thanks to you guys I got a private, full Thyroid work up which showed low ferritin, High total T4 (which I know doesn't mean much) and FT3 and FT4 at the lowish end of normal BUT my thyroglobulin antibody was twice over range. So when I went back to the endo, I showed him this and he prescribed Levothyroxine 50mcg a day based on symptoms and antibodies.

I also have a goitre and nodules but the guy doing the scan didn't measure them so no-one is any the wiser about them!

Since being on Levo I've blown up like a barrage balloon and the pain has come back again. I can't stand it!! I don't know what to do. Whether to stop the meds or whether it will get better. Brain fog has lifted and aches are a little better but I can't bear the bloated feeling and the pain, whilst manageable right now, worries me that it might return to its former awful glory.

I was wondering if anyone had any good stories about Levo or are they all bad? I can't see my endo prescribing NDT or even T3.

Does anyone have any advice? Thanks so much for reading this.

9 Replies

oldestnewest
  • I have personally found that the only thing that stops me from putting on weight is being on a low fat high carb vegan diet .. I eat a lot of raw food but I know that some people with thyroid probs can not do that.

    I have also found that getting some allergy testing done and staying away from gluten, diary, processed foods also stops me from putting on weight.

    If you do eat meat then the best advice that I can give you is make sure that you eat a large salad with your meat.

    You might also wanna check out people like Dr Doug McDougall, Kimberly Synder and this is another good site that you may wanna look at nutritionfacts.org/

    Good Luck on your health journey.

  • Thanks Kalel..

    I probably should have mentioned that I've only been on Levo for a week, so not enough time for the bloating to be 'real' weight gain, although I'm sure that's coming.

    I generally eat a clean, veg based low fat diet and avoid gluten and wheat. It's such a lottery!

  • Tegs, it takes 7-8 days for Levothyroxine to be absorbed before it starts working and it will take up to six weeks for the dose to metabolise and work on symptoms.

    The bloating etc. is probably hypo symptoms continuing building up before the Levothyroxine has started working.

    80% of patients do very well on Levothyroxine once they are optimally dosed. The 20% who don't compromise a lot of undermedicated patients, those who have conversion issues and, a few who don't tolerate thyroxine or synthetic T4.

    My sister has been well on Levothyroxine for over 3 years since having her thyroid ablated and a friend has been good on Levothyroxine since thyroidectomy >20 years ago. There are Levothyroxine success stories on the forum but it will probably be easier to get NDT put in tap water than to find them using HU's search function ;)

    Have a look here though healthunlocked.com/search/l...

  • Hi Tegs, here is a little information about that from a functional medicine perspective.

  • Hi TEGS,

    I am so pleased that you got the required medication at last.

    It's a shame you had to have private testing to prove your requirements but the important thing is you are now on the road to recovery.

    Levothyroxine suits most people but a lot ( including myself) have ups & downs when initially starting as thyroid hormone levels have to readjust. The body can only tolerate small increments every six weeks and until you are optimally medicated some symptoms may very well continue.

    Also remember symptoms may lag six weeks behind good biochemistry and until optimally medicated, your antibodies may have flare ups causing the miserable hyper/hypo feelings.

    I'm sure you will start seeing a difference and I hope it is very soon.

    You are supplementing and eating a gluten free diet so giving yourself the best possible start. These two things are so vital to ensure thyroid meds are utilised properly in Hashimoto sufferers.

    Wishing you well,

    Flower007

  • I just wanted you to know that 8 months ago I was feeling dreadful barely able to get myself out of the house and drag myself to work - I have no idea now how I managed to survive each shift I felt that bad. I have had some ups and downs but I can say that now I feel human I completed a 15 hour shift yesterday and was able to come home and have a cup of tea and a chat like a normal person!! It was horrendous to start with and felt never ending with the minuscule dose increases and ignorance from my gp but I can say now I feel ok and my diet is starting to work I am losing .5-1kg a week on my 1400kcal meal plan. Whereas before I was gaining!! I have gone gluten free and have an array of sublingual vitamins and minerals and the wonderful spatone - give it time and I know it's hard but be patient keep yourself informed at all times - good luck xx

  • Thanks for all your comments everyone. I really have so much to thank this group for!

    Did anyone out there who took Levo have bloating and pain that subsided after a while of taking it? Its hard to know if its a reaction or just levels adjusting.

    Its kind of scary though as in 6 days, none of my jeans fit me any more. That dramatic a change seems to be quite radical in such a short time. (I'm not particularly overweight to start with, 6 ft tall and hovering around the 12st mark.. feel best at 11.5 st and I'm 35) My weight hasn't increased by much, but I feel like a beached whale with the bloating!!

    I've called the Endocrinology department today and left a message to ask if I should be on a lower dose. They never call back though so I'm not holding out much hope.

  • The bloating that I had always thought was fat was actually just a body full of toxins , and all this fluid dispersed naturally when I slowly got all the pieces of the jigsaw sorted. Diet had to be re-thought and adapted to, all the vitamin and minerals supplementing and bringing the other things into balance, re-energising my liver, and so on. I might have been OK just on thyroxine, but it would have taken longer. Instead I opted for NDT and I also supplement with other hormones and protohormones. Now I am about to tackle my own psychology and spiritual practice which is going to sort out the finer resistances to bounding health ( er .... ). It has been a longish journey, and I have made some experimental mistakes (iodine! ... I even burned my skin with it). I am 70 now and every year of good health is a bonus. If I am blessed with another seven years I can make a tax move which will avoid inheritance tax when I do pop off. Anyway, cut a long story short - I've been Hashi's for about thirty years I reckon and only found out because of this website. I hope my offspring won't have to suffer as long as I did. I will leave them a fat file called Thyroid. When I am not juggling tablets, I am outside cutting back saplings and small trees and getting my garden into shape after five years of neglect. Autoimmune disease and gardening are work-in-progress sort of things.

  • just wanted to add to what frogandprincess had to say about toxins .. bloating can often be a sign that we have a lot of toxins in our body and it can also mean that we need to do a cleanse because we are not eliminating our food properly. We are supposed to eat, get energized and then elimate.

    However it can also take sometime for your body to adjust the medication that you are on.

    Just give yourself time and see how you go but on a personal note I will say that I have found that if I do things like not eat enough/diet I put on weight. I also had to repair my metabolism because I had a lot of metabolic damage going on and I really just had to be very patient with myself when I first started changing my diet.

    I don't know how true this is but I have heard that there are few reasons why so many people are having thyroid issues these days and one is because a lot of us are not enough .. were under eating.

    I hope things work out for you .. good luck

You may also like...